Concerns Over Wegovy and Gastroparesis

Black injectable lying on pink backdrop

With all the attention that weight loss medications like Wegovy are getting, we must show both sides of the story. In this case, for some patients, Wegovy, which consists of 2.4 mg of Semaglutide, a GLP-1 receptor agonist, has shown genuinely remarkable results, with some patients losing as much as 15% of their body weight. For patients on the lower end of the obesity scale, this is exceptional and may improve or eliminate some of their excess weight-related problems. A recent study showed that the risk for a major cardiovascular event drops significantly with patients taking Wegovy for weight loss. Again, these weight loss drugs can be a lifesaver for the right patient.

The Downside Risk

With all the hype surrounding these medications, you almost certainly have a friend or acquaintance who has lost significant weight using these medications. But what are they risking by taking them? We know of some risks from the clinical trials, which include nausea, vomiting, and pancreatitis (inflammation of the pancreas). Some new possible side effects like suicidal ideation or thoughts of self-harm have cropped up with the widespread use we are seeing today. UK and European authorities are evaluating these concerns. One potential side effect that piqued our interest is the possibility of developing Gastroparesis. Gastroparesis is a condition in which the stomach is essentially partially paralyzed, and the passage of food through the stomach into the small intestine is delayed. Gastroparesis can cause several significant potential side effects, and surgery may be required to correct it. However, even with surgery (essentially a gastric pacemaker), the problems associated with gastroparesis may not always be solved.

So, Do These Medications Used for Weight Loss Cause Gastroparesis?

We don’t fully understand how these medications affect the likelihood of gastroparesis. They may uncover existing motility issues or may be causing them. However, it’s not inconceivable to think that the stomach, like any muscle, will adapt to minimal use. In other words, since patients are rarely hungry, they may not use their GI system as usual, and the stomach can adjust – call it “use it or lose it.”

While we have not seen many patients complaining of the symptoms associated with gastroparesis (and it is likely rare), it is still early in the adoption phase of these weight loss medications, and we expect that more of these cases will present over the following months and years.

It’s essential to understand these risks and choose weight loss efforts appropriately. From diet, exercise, and lifestyle changes to weight loss medications and bariatric surgery, patients with excess weight and obesity have many avenues to consider and discuss with their medical team.

We encourage patients considering weight loss medications to speak with us regarding their suitability. We will happily help them understand the best solution for their circumstance.